Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Spectral shift function in strong magnetic fields

Authors: V. Bruneau, A. Pushnitski and G. Raikov
Original publication: Algebra i Analiz, tom 16 (2004), nomer 1.
Journal: St. Petersburg Math. J. 16 (2005), 181-209
MSC (2000): Primary 35J10
Published electronically: December 17, 2004
MathSciNet review: 2069004
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The three-dimensional Schrödinger operator $H$ with constant magnetic field of strength $b>0$ is considered under the assumption that the electric potential $V \in L^1({{\mathbb R}^3})$ admits certain power-like estimates at infinity. The asymptotic behavior as $b \rightarrow \infty$ of the spectral shift function $\xi(E;H,H_0)$ is studied for the pair of operators $(H,H_0)$ at the energies $E = {\mathcal{E}} b + \lambda$, ${\mathcal{E}}>0$ and $\lambda \in{\mathbb R}$ being fixed. Two asymptotic regimes are distinguished. In the first regime, called asymptotics far from the Landau levels, we pick ${\mathcal{E}}/2 \not \in {\mathbb Z}_+$ and $\lambda \in {\mathbb R}$; then the main term is always of order $\sqrt{b}$, and is independent of $\lambda$. In the second asymptotic regime, called asymptotics near a Landau level, we choose ${\mathcal{E}}= 2 q_0$, $q_0 \in {\mathbb Z}_+$, and $\lambda \neq 0$; in this case the leading term of the SSF could be of order $b$ or $\sqrt{b}$ for different $\lambda$.

References [Enhancements On Off] (What's this?)

  • 1. Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, National Bureau of Standards Applied Mathematics Series, vol. 55, For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642
  • 2. Shmuel Agmon, Spectral properties of Schrödinger operators and scattering theory, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 2 (1975), no. 2, 151–218. MR 0397194
  • 3. J. Avron, I. Herbst, and B. Simon, Schrödinger operators with magnetic fields. I. General interactions, Duke Math. J. 45 (1978), no. 4, 847–883. MR 518109
  • 4. J. Avron, R. Seiler, and B. Simon, The index of a pair of projections, J. Funct. Anal. 120 (1994), no. 1, 220–237. MR 1262254, 10.1006/jfan.1994.1031
  • 5. A. Balazard-Konlein, Calcul fonctionnel pour des opérateurs $h$-admissibles à symbole opérateur et applications, Thèse de Docteur de 3ème cycle, Univ. de Nantes, 1985.
  • 6. F. A. Berezin and M. A. Shubin, The Schrödinger equation, Mathematics and its Applications (Soviet Series), vol. 66, Kluwer Academic Publishers Group, Dordrecht, 1991. Translated from the 1983 Russian edition by Yu. Rajabov, D. A. Leĭtes and N. A. Sakharova and revised by Shubin; With contributions by G. L. Litvinov and Leĭtes. MR 1186643
  • 7. M. Š. Birman, On the spectrum of singular boundary-value problems, Mat. Sb. (N.S.) 55 (97) (1961), 125–174 (Russian). MR 0142896
  • 8. M. Sh. Birman and S. B. Entina, Stationary approach in abstract scattering theory, Izv. Akad. Nauk SSSR Ser. Mat. 31 (1967), no. 2, 401-430; English transl., Math. USSR-Izv. 1 (1967), no. 1, 391-420. MR 0209895 (35:790
  • 9. M. Š. Birman and M. G. Kreĭn, On the theory of wave operators and scattering operators, Dokl. Akad. Nauk SSSR 144 (1962), 475–478 (Russian). MR 0139007
  • 10. M. Sh. Birman and D. R. Yafaev, The spectral shift function. The papers of M. G. Kreĭn and their further development, Algebra i Analiz 4 (1992), no. 5, 1–44 (Russian); English transl., St. Petersburg Math. J. 4 (1993), no. 5, 833–870. MR 1202723
  • 11. V. S. Buslaev and L. D. Faddeev, Formulas for traces for a singular Sturm-Liouville differential operator, Soviet Math. Dokl. 1 (1960), 451–454. MR 0120417
  • 12. Mouez Dimassi and Johannes Sjöstrand, Spectral asymptotics in the semi-classical limit, London Mathematical Society Lecture Note Series, vol. 268, Cambridge University Press, Cambridge, 1999. MR 1735654
  • 13. V. Fock, Bemerkung zur Quantelung des harmonischen Oszillators im Magnetfeld, Z. Physik 47 (1928), 446-448.
  • 14. Christian Gérard and Izabella Łaba, Multiparticle quantum scattering in constant magnetic fields, Mathematical Surveys and Monographs, vol. 90, American Mathematical Society, Providence, RI, 2002. MR 1871447
  • 15. Fritz Gesztesy and Konstantin A. Makarov, The Ξ operator and its relation to Krein’s spectral shift function, J. Anal. Math. 81 (2000), 139–183. MR 1785280, 10.1007/BF02788988
  • 16. I. S. Gradšteĭn and I. M. Ryžik, Tablitsy integralov, summ, ryadov i proizvedenii, Gosudarstv. Izdat. Fiz.-Mat. Lit., Moscow, 1963 (Russian). MR 0161996
    I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Fourth edition prepared by Ju. V. Geronimus and M. Ju. Ceĭtlin. Translated from the Russian by Scripta Technica, Inc. Translation edited by Alan Jeffrey, Academic Press, New York-London, 1965. MR 0197789
  • 17. Thomas Hupfer, Hajo Leschke, and Simone Warzel, Upper bounds on the density of states of single Landau levels broadened by Gaussian random potentials, J. Math. Phys. 42 (2001), no. 12, 5626–5641. MR 1866676, 10.1063/1.1401138
  • 18. Victor Ivrii, Microlocal analysis and precise spectral asymptotics, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 1998. MR 1631419
  • 19. M. G. Kreĭn, On the trace formula in perturbation theory, Mat. Sbornik N.S. 33(75) (1953), 597–626 (Russian). MR 0060742
  • 20. L. Landau, Diamagnetismus der Metalle, Z. Physik 64 (1930), 629-637.
  • 21. Alexander Pushnitski, Estimates for the spectral shift function of the polyharmonic operator, J. Math. Phys. 40 (1999), no. 11, 5578–5592. MR 1722328, 10.1063/1.533047
  • 22. Alexander Pushnitski, Estimates for the spectral shift function of the polyharmonic operator, J. Math. Phys. 40 (1999), no. 11, 5578–5592. MR 1722328, 10.1063/1.533047
  • 23. Alexander Pushnitski, The spectral shift function and the invariance principle, J. Funct. Anal. 183 (2001), no. 2, 269–320. MR 1844210, 10.1006/jfan.2001.3751
  • 24. George D. Raĭkov, Eigenvalue asymptotics for the Schrödinger operator with homogeneous magnetic potential and decreasing electric potential. I. Behaviour near the essential spectrum tips, Comm. Partial Differential Equations 15 (1990), no. 3, 407–434. MR 1044429, 10.1080/03605309908820690
  • 25. George D. Raikov, Eigenvalue asymptotics for the Schrödinger operator in strong constant magnetic fields, Comm. Partial Differential Equations 23 (1998), no. 9-10, 1583–1619. MR 1641780, 10.1080/03605309808821395
  • 26. G. D. Raikov, Asymptotic properties of the magnetic integrated density of states, Electron. J. Differential Equations (1999), No. 13, 27 pp. (electronic). MR 1679559
  • 27. G. D. Raikov and M. Dimassi, Spectral asymptotics for quantum Hamiltonians in strong magnetic fields, Cubo Mat. Educ. 3 (2001), no. 2, 317–391. MR 1961594
  • 28. Georgi D. Raikov and Simone Warzel, Quasi-classical versus non-classical spectral asymptotics for magnetic Schrödinger operators with decreasing electric potentials, Rev. Math. Phys. 14 (2002), no. 10, 1051–1072. MR 1939760, 10.1142/S0129055X02001491
  • 29. Michael Reed and Barry Simon, Methods of modern mathematical physics. IV. Analysis of operators, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1978. MR 0493421
  • 30. A. V. Sobolev, Efficient bounds for the spectral shift function, Ann. Inst. H. Poincaré Phys. Théor. 58 (1993), no. 1, 55–83 (English, with English and French summaries). MR 1208792
  • 31. D. R. Yafaev, Mathematical scattering theory, Translations of Mathematical Monographs, vol. 105, American Mathematical Society, Providence, RI, 1992. General theory; Translated from the Russian by J. R. Schulenberger. MR 1180965

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 35J10

Retrieve articles in all journals with MSC (2000): 35J10

Additional Information

V. Bruneau
Affiliation: Mathématiques Appliquées de Bordeaux, Université Bordeaux I, 351 Cours de la Libération, 33405 Talence, France

A. Pushnitski
Affiliation: Department of Mathematical Sciences, Loughborough University, Loughborough, Leicestershire, LE11 3TU, United Kingdom

G. Raikov
Affiliation: Departamento de Matemáticas, Universidad de Chile, Las Palmeras 3425, Casilla 653, Santiago, Chile

Keywords: Schr\"odinger operator, spectral shift function, asymptotics
Received by editor(s): October 27, 2003
Published electronically: December 17, 2004
Additional Notes: V. Bruneau and G. Raikov were supported by the Chilean Science Foundation Fondecyt (grants nos. 1020737 and 7020737). A. Pushnitski was supported by the EPSRC (grant no. GR/R53210/01).
Dedicated: Dedicated to Professor Mikhail Birman on the occasion of his 75th birthday
Article copyright: © Copyright 2004 American Mathematical Society